For most adults, prescription and non-prescription medications provide safe and effective treatment and relief for a variety of medical conditions. However, for people over 65 some medications can cause serious reactions.
For example, your older mother pulls a muscle bowling and takes a muscle relaxant to help with pain. The next day she faints, hits her head, and the muscle pain and stiffness hasn’t gone away.
Or your 85-year old dad is having trouble sleeping. He takes an anti-anxiety pill to aid with sleep. Not only did he not get a good night’s sleep but now he is confused.
Unfortunately, seniors can have some bad reactions to certain drugs because their bodies process them differently.
As the body ages, changes in weight, a slower circulation system, and a loss of muscle mass can all effect how an elderly person metabolizes medications.
In addition, many older adults regularly take several prescriptions and over-the-counter (OTC) medications which can interact negatively with other drugs.
Concerning side effects in the elderly to certain types of medications include: confusion; dizziness; blurred vision; behavioral problems, sleepiness; weakness; retaining urine or incontinence. In addition, some drugs are less effective in people over 65.
Side effects can lead to falls or serious accidents in our aging loved ones. In fact, according to the Centers for Disease Control and Prevention, adverse drug events cause approximately 1.3 million emergency department visits each year.
About 350,000 patients each year need to be hospitalized for further treatment after emergency visits for adverse drug events. The majority of those admitted to the hospital from drug reactions are seniors.
Medications to Avoid
In 1991, geriatrician Dr. Mark Beers published a list of both prescription and over-the-counter drugs seniors should avoid.
This has become widely known as the Beers List which is now used as a guideline for physicians in treating patients over the age of 65.
For a complete list of medications on the Beers List click on the link above and be sure to talk to your health care provider. In general, older adults should be wary of the following:
- Non-Steroidal Anti-Inflammatory Drugs (NSAIDS): Common names are Bayer, Bufferin, Advil, Motrin and Aleve. These may cause stomach bleeding, heartburn, and raise blood pressure increasing the risk of heart attack and stroke. Do not use for long periods of time or on a regular basis.
- Other Over-the Counter Medications: Be cautious when taking medications that contain the ingredients antihistamines diphenhydramine and chlorpheniramine. These are commonly found in OTC products used for allergies, upper respiratory infections, and in OTC sleep products. Among the many known brand names are Benadryl, AlleChor, Chlor-Trimeton, Unisom, and Nytol. These medications can cause confusion, dizziness, hallucinations, dry mouth, drowsiness, and constipation.
- Sleeping Pills and Anti-Anxiety Medications: In general, it is wise to avoid these medications since they can lead to confusion and fainting increasing fall risk.
- Muscle Relaxants: Some common brand names are Soma, Flexeril, and Robaxtin. Muscle relaxants in seniors can cause confusion, fainting, dizziness, cognitive issues, and urinary problems.
Always talk to your medical professional about the OTC and prescribed drugs you are taking.